Alert archive / West Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 27, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 22, 2008, 5:11 PM EDT for Greenbrier County, Summers County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2008, 5:11 PM EDT (21:11 UTC)
- Expired
- Jun 22, 2008, 9:11 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greenbrier County, WV, Summers County, WV
The radar
The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 222112
FFWRNK
WVC025-089-230315-
/O.NEW.KRNK.FF.W.0027.080622T2111Z-080623T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT SUN JUN 22 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
NORTHEASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 1115 PM EDT.
* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLIAMSBURG...TROUT...RUPERT...RORER...RENICK...MEADOW BLUFF...
MAXWELTON...LEONARD...FRANKFORD. CREEKS MOST IMPACTED INCLUDED
LAUREL BRANCH AND MILL CREEK.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3815 8036 3812 8036 3808 8031 3791 8019
3769 8088 3775 8092 3777 8090 3782 8094
3784 8092 3787 8076 3794 8081 3825 8043
TIME...MOT...LOC 2111Z 180DEG 0KT 3785 8075
$$
PH2 follow-up statements
000
WGUS71 KRNK 222238
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT SUN JUN 22 2008
WVC025-089-230315-
/O.CON.KRNK.FF.W.0027.000000T0000Z-080623T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENBRIER WV-SUMMERS WV-
632 PM EDT SUN JUN 22 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
NORTHEASTERN SUMMERS AND GREENBRIER COUNTIES...
AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STORMS WITH HEAVY RAINS...HAVE MOVED OUT OF THE WARNING AREA...BUT
RUNOFF OF EARLIER RAINFALL WILL STILL CAUSE FLOODING PROBLEMS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILLIAMSBURG...TROUT...RUPERT...RORER...RENICK...MEADOW BLUFF...
MAXWELTON...LEWISBURG AIRPORT...LEONARD...FRANKFORD...FALLING
SPRING...DUO...ANJEAN AND ALVON. STREAMS WHICH ARE MOST LIKELY TO BE
IMPACTED INCLUDE MILL CREEK NEAR ASBURY.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BLACKSBURG.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3815 8036 3812 8036 3808 8031 3791 8019
3769 8088 3775 8092 3777 8090 3782 8094
3784 8092 3787 8076 3794 8081 3825 8043
TIME...MOT...LOC 2232Z 180DEG 0KT 3785 8075
$$000
WGUS71 KRNK 230111
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 PM EDT SUN JUN 22 2008
WVC025-089-230118-
/O.CAN.KRNK.FF.W.0027.000000T0000Z-080623T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENBRIER WV-SUMMERS WV-
908 PM EDT SUN JUN 22 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
SUMMERS AND GREENBRIER COUNTIES...
THERE HAVE BEEN NO REPORTS OF FLOOD PROBLEMS IN THE WARNED AREA.
HEAVY RAIN ENDED OVER A COUPLE OF HOURS AGO...AND NO MORE HEAVY RAIN
IS EXPECTED IN THE NEAR TERM. ANY HIGH WATER THAT OCCURRED SHOULD BE
RECEDING....THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3815 8036 3812 8036 3808 8031 3791 8019
3769 8088 3775 8092 3777 8090 3782 8094
3784 8092 3787 8076 3794 8081 3825 8043
TIME...MOT...LOC 0108Z 180DEG 0KT 3785 8075
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:35 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 22, 3:35 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 335 PM EDT SUN JUN 22 2008 .SYNOPSIS... A COLD FRONT JUST ENTERING THE OHIO VALLEY...WILL STOP JUST SHORT OF THE MIDDLE ATLANTIC COAST MONDAY AFTERNOON. A SMALL AREA OF HIGH PRESSURE WILL FINALLY SHOVE THE REMNANTS OF THIS BOUNDARY OFF THE COAST TUESDAY...AND HOLD A WARM FRONT WEST OF THE APPALACHIANS MOUNTAINS LATE WEEK. && .NEAR TERM /THROUGH MONDAY/... AN APPROACHING WEAK FRONTAL BOUNDARY AND ADDITIONAL S/WV ENERGY LATER THIS AFTERNOON WILL HELP KEEP LAPSE RATES RELATIVELY STEEP...AS WELL AS HELP INCREASE SHEAR A BIT AND BRING IN SOME DRIER AIR ALOFT LATE IN THE DAY. SOME ADDITIONAL COOLING ALOFT IN THE WEST WILL LEAD TO SFC CAPES OF 2000 J/KG OR HIGHER. AS A RESULT...APPEARS THE CHANCES ARE BETTER FOR SOME MORE ORGANIZED CONVECTION AND PROBABLY A FEW MORE SEVERE STORMS COMPARED TO SATURDAY...WITH WIND PERHAPS HIGHEST THREAT. SUSPECT EARLIEST CONVECTION ONCE AGAIN OVER HIGHEST TERRAIN BUT SPREADING EAST AND ALSO MORE ORGANIZED MOVING IN FROM WEST LATE IN THE DAY OR EVENING. JUST WENT WITH MODERATE TO HIGH CHC POPS EVERYWHERE...WITH HIGHEST IN THE WEST LATE. WHILE THERE MAY BE MORE AREAS THAT BY EARLY EVENING HAVE EXPERIENCE CONVECTION COMPARED TO SATURDAY...THE TIMING OF THE SFC BOUNDARY AND STRONGER UPPER LEVEL WAVE IS LIKELY TO ONCE AGAIN KEEP SOME CONVECTION GOING WELL INTO THE OVERNIGHT HOURS. SO HAVE KEPT A SMALL CHC POP UP FOR THE WEST ALL NIGHT...SLIGHT CHC IN THE EAST. AM STICKING VERY CLOSE TO MAV GUIDANCE FOR HIGHS TODAY AND LOWS OVERNIGHT WITH SMALL UPWARD ADJUSTMENTS PER RECENT COOL BIASES FOR HIGHS. HIGHS VERY SIMILAR TO SATURDAY WITH MID TO UPPER 80S EAST AND 70S TO NEAR 80 WEST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... STILL AWAITING A WEAK BOUNDARY TO CROSS THE CWA ON MONDAY...WITH ENOUGH MOISTURE REMAINING...ALONG WITH COOLER AIR ALOFT...STORMS CAN STILL FIRE...PERHAPS LASTING WELL INTO MONDAY NIGHT NEAR DANVILLE. SOME OF THESE STORMS COULD BE STRONG. LOW PRESSURE STRENGTHENING OFF THE COAST...AND RESULTING DOWNSLOPING WIND ON TUESDAY MAY KEEP IT WARMER THAN GUIDANCE WITH QUICK DEWPOINTS FALLS/MIXING IN THE AFTERNOON ALONG THE BLUE RIDGE AND EAST. NICE AREA OF HIGH PRESSURE RIGHT OVER KLWB/KBLF MAYBE WORTHY OF A FEW DEGREES BELOW GUIDANCE FOR MINS THAT NIGHT. && .LONG TERM /THURSDAY THROUGH SUNDAY/... UPPER PATTERN LOOKS STRIKINGLY SIMILAR TO WHAT IS OCCURRING RIGHT NOW. HEAT CONTINUES OUT WEST WITH UPPER HIGH CENTERED JUST SOUTH OF THE FOUR CORNERS. BY NEXT WEEKEND...ANOTHER SHORTWAVE STRENGTHENS INTO A CLOSED H5 LOW ALONG THE UPPER GREAT LAKES...IN RESPONSE TO AN AMPLIFYING UPPER RIDGE OUT WEST AS ANOTHER GYRE CRANKS JUST SOUTH OF ALASKA. THUS...BEST CHC OF SHOWERS AND THUNDERSTORMS AGAIN LOOKS TO ARRIVE DURING THE WEEKEND. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... SCTD STRONG AND SEVERE THUNDERSTORMS WERE DEVELOPING OVER THE REGION THIS AFTERNOON. SEVERE THUNDERSTORM WATCH 594 IS IN EFFECT UNTIL 8PM. WILL CONTINUE TO KEEP VCTS UNTIL CONFIDENCE IS HIGHER THAT STORMS WILL HIT A PARTICULAR AIRSPACE. STORMS HAVE BEEN PRODUCING PENNY TO QUARTER SIZE HAIL AND STRONG GUSTY WINDS. MORE MVFR FOG TO DEVELOP MOST LOCATIONS AND LIKELY IFR AT LWB AND DAN...ESPECIALLY IF THEY PICK OF RAINFALL TODAY. STILL A CONTINUED CHANCE OF SCATTERED CONVECTION MONDAY AFTERNOON. NOTICEABLE CLEARING WILL OCCUR TUE AND WED AS HIGH PRESSURE BUILDS IN ACROSS OUR SOUTH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...JS/SK SHORT TERM...KM/SK LONG TERM...KM AVIATION...JS/SK
Hazardous weather outlook, Jun 22, 3:44 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT SUN JUN 22 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 344 PM EDT SUN JUN 22 2008 ...SEVERE THUNDERSTORM WATCH 594 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN IN THE AFTERNOON...WITH A WEAK COLD FRONT NEARBY. SOME OF THESE STORMS COULD BE STRONG WITH WIND GUSTS AND HAIL THE PRIMARY THREATS...ESPECIALLY ALONG SOUTHSIDE VIRGINIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 22, 4:35 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL NW ALTAVISTA 37.12N 79.28W
06/22/2008 E1.75 INCH CAMPBELL VA PUBLIC
&&
DOCLocal storm report, Jun 22, 4:39 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL ALTAVISTA 37.12N 79.28W
06/22/2008 E1.00 INCH CAMPBELL VA PUBLIC
&&
DOCSpecial weather statement, Jun 22, 4:45 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 445 PM EDT SUN JUN 22 2008 VAZ012-013-016-222145- WYTHE VA-PULASKI VA-CARROLL VA- 445 PM EDT SUN JUN 22 2008 AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF WYTHEVILLE...OR ABOUT 3 MILES SOUTHWEST OF COLEMAN STORE...MOVING EAST AT 17 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COLEMAN STORE...IVANHOE AT 450 PM EDT... GRAHAMS FORGE AT 515 PM EDT...PATTERSON AT 525 PM EDT...SYLVATUS AT 530 PM EDT...ALLISONIA AT 540 PM EDT... WIND GUSTS TO 45 MPH MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES AND POSSIBLE WARNINGS. JH
Local storm report, Jun 22, 4:46 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL GLADYS 37.17N 79.08W
06/22/2008 M1.00 INCH CAMPBELL VA PUBLIC
&&
DOCSpecial weather statement, Jun 22, 4:47 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 447 PM EDT SUN JUN 22 2008 WVZ045-222145- GREENBRIER WV- 447 PM EDT SUN JUN 22 2008 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHERN GREENBRIER COUNTY... AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF RICHWOOD...MOVING EAST AT 28 MPH. EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Local storm report, Jun 22, 5:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 4 N BROOKNEAL 37.11N 78.97W
06/22/2008 CAMPBELL VA PUBLIC
1 LARGE TREE BLOWN DOWN RT 648 AND 3 CREEKS ROAD
&&
DOCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:26 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 64 min |
| Jun 22, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 35 min |
| Jun 22, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 57 min |
| Jun 22, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 28 min |
| Jun 22, 7:06 PM EDT | Severe Thunderstorm Warning | RNK | Mercer | 54 min |
| Jun 22, 7:36 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 54 min |
Nearby
Flash Flood Warnings in West Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.